Texas, 2020

Drought in Texas, October 1 to 31, 2020

October 1 to 31, 2020 · NWS LUB · 16 events in 16 counties and zones

Drought conditions remained relatively unchanged through the month. However, most of the month was dry except for the last few days when a significant winter storm affected the region.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions remained relatively unchanged through the month. However, most of the month was dry except for the last few days when a significant winter storm affected the region. Exceptional drought (D4) to extreme drought (D3) conditions remained over must of the South Plains and extended into portions of the Rolling Plains by the end of the month. Most of the Rolling Plains ranged from no drought in Stonewall County to moderate drought (D1).

An impactful winter storm affected the entire region from the 25th through late on the 28th. This storm primarily brought beneficial liquid precipitation to the region but also brought extremely cold temperatures for October. Temperatures were on track for an above average month before the winter storm hit. However, temperatures on the order of 25 to 30 degrees below seasonal averages brought down the monthly mean just below average for most areas. Over the course of the four days, mostly freezing rain and sleet impacted the South Plains and Rolling Plains with snowfall in the extreme southwestern Texas Panhandle. The Rolling Plains generally saw a liquid equivalent between one and two inches. Elsewhere, between 0.5 inches to 1.0 inch was observed. The freezing rain and sleet added some moisture to the top two inches of soil in some places, however, this moisture was minimal and quickly dried up. Overall, soil moisture continued to rank in the first percentile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 30, 11:04 PM CST, 56 minutes earlier.

Area forecast discussion, Sep 30, 11:04 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1204 AM CDT Thu Oct 1 2020

.AVIATION...
VFR next 24 hours. Weak frontal boundary is moving through the
region which should clear all the sites by 08Z. Most excellent
flying weather out here this morning with a sharp temperature
inversion between the surface and 1000' AGL.

&&

PREV DISCUSSION... /issued 225 PM CDT Wed Sep 30 2020/

SHORT TERM...
15Z analysis showed a broad 500 mb anticyclone centered over the
Desert Southwest, with a longwave trough pivoting across the
northern Great Plains and into the Great Lakes region. A few
shortwave perturbations were also rotating across the upstream
portion of this elongated jet streak, evident by a ribbon of
stratocumulus trailing far behind a cold front that is now beginning
to infiltrate the southern Great Plains region (now crossing into
the Oklahoma/Texas Panhandles).

Ahead of the front, temperatures are on the rise across the forecast
area as the depth of the mid-level subsidence inversion that was
observed yesterday has since eroded due to the transition to
northwesterly flow aloft as the trough axis shifts east. As
expected, vertical mixing heights will therefore be substantially
higher this afternoon compared to yesterday, with the boundary-layer
top near 3-3.5-km AGL. Temperatures will peak in the upper 80s on
the Caprock and breach into the lower 90s in the Rolling Plains this
afternoon (about 10 deg F above normal for today), with winds
shifting to the southeast later today as a surface trough becomes
more defined across the CWA ahead of the approaching cold front.

The front should begin to near the CWA later this evening, and a
wind shift to the northeast/east-northeast can be expected as it
begins to stall along the periphery of the Sacramento Mountain range.
Pressure rises behind the front should be fairly weak, on the order
of a few millibars over the period of 8-12 hours, and breezy
conditions are expected with winds prevailing out of the east by
Thursday afternoon. High temperatures tomorrow will be near or
slightly below normal as the heavily modified, continental polar
airmass settles in upon the cessation of cool air advection and the
return of westerly 700 mb flow resulting in the formation of a stout
thermal inversion, thus limiting adiabatic warming.

Sincavage

LONG TERM...
Persistent ridging over the western CONUS and a trough to our east
will continue to dominate through the long-term forecast. Friday
will remain near normal due to the cold front that will move through
the area on Thursday. This weekend will be a rollercoaster ride with
temperatures. A short-wave will rotate around the ridge Saturday
driving another front south. On Saturday, highs will be 5 to 10
degrees above normal for most of the area due to compressional
heating ahead of the front. Locations in the forecast area fortunate
enough to be behind the front will be around normal. On Sunday, the
front will be out of the area leaving behind near to just below
normal temperatures. 500 mb heights will increase to near 590dm
going into next week, leading to another round of above normal
temperatures through the middle of next week. Precipitation chances
through the long-term remain low.

Kendrick

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/26
Hazardous weather outlook, Sep 30, 12:49 AM CST, 23 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
149 AM CDT Wed Sep 30 2020

TXZ021>044-010700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
149 AM CDT Wed Sep 30 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Parmer

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Castro

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Swisher

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Childress

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Bailey

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Lamb

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Hale

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Floyd

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Motley

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Cochran

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Hockley

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Lubbock

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Yoakum

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Drought, Terry

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Lynn

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Briscoe

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, October 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921556, 921557, 921558, 921559, 921560, 921561, 921562, 921563, 921564, 921565, 921566, 921567, 921568, 921569, 921570, 921571.